Alert archive / Florida / Small Craft Advisories in 2020

Small Craft Advisory 69, NWS Key West, FL

December 17, 2020

NWS Key West, FL issued this small craft advisory at Dec 17, 2020, 4:13 PM EST. It was in force for 43 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2020, 4:13 PM EST (21:13 UTC)
Expired
Dec 19, 2020, 11:00 AM EST
In force
43 hr
Issued by
NWS Key West, FL

The text

As transmitted.

418 
WHUS72 KKEY 172113
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
413 PM EST Thu Dec 17 2020

GMZ031>035-042>044-052>055-072>075-180515-
/O.NEW.KKEY.SC.Y.0069.201217T2113Z-201218T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
413 PM EST Thu Dec 17 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...North winds near 20 kt with gusts up to 25 kt expected.
  Seas building to 4 to 7 feet in the Straits of Florida. 

* WHERE...Straits of Florida, Hawk Channel, Gulf waters 
  including the Dry Tortugas, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
5 follow-up statements
002 
WHUS72 KKEY 180418
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1118 PM EST Thu Dec 17 2020

GMZ031>035-042>044-052>055-072>075-181600-
/O.CON.KKEY.SC.Y.0069.000000T0000Z-201218T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1118 PM EST Thu Dec 17 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...North winds near 20 kt with gusts up to 25 kt expected. 
  Seas building to 4 to 7 feet in the Straits of Florida.

* WHERE...Straits of Florida, Hawk Channel, Gulf waters 
  including the Dry Tortugas, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
392 
WHUS72 KKEY 180914
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
414 AM EST Fri Dec 18 2020

GMZ031>035-042>044-052>055-072>075-181600-
/O.CON.KKEY.SC.Y.0069.000000T0000Z-201218T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
414 AM EST Fri Dec 18 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...North winds near 20 knots. Seas building to 4 to 7 feet
  in the Straits of Florida, highest over the distant Straits.

* WHERE...Straits of Florida, Hawk Channel, Gulf waters 
  including the Dry Tortugas, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
437 
WHUS72 KKEY 181523
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1023 AM EST Fri Dec 18 2020

GMZ031>035-181630-
/O.CAN.KKEY.SC.Y.0069.000000T0000Z-201218T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
1023 AM EST Fri Dec 18 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have decreased below Advisory thresholds, although Small
Craft Should continue to Exercise Caution.

$$

GMZ042>044-052>055-072>075-182200-
/O.EXT.KKEY.SC.Y.0069.000000T0000Z-201219T1000Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1023 AM EST Fri Dec 18 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northeast winds increasing to near 20 knots tonight. 
  Seas building to 4 to 7 feet in the Straits of Florida, highest 
  over the distant Straits.

* WHERE...Straits of Florida, Hawk Channel, Gulf waters 
  including the Dry Tortugas, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
064 
WHUS72 KKEY 182120
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
420 PM EST Fri Dec 18 2020

GMZ042>044-052>055-072>075-191000-
/O.CON.KKEY.SC.Y.0069.000000T0000Z-201219T1000Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
420 PM EST Fri Dec 18 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northeast winds increasing to near 20 knots this evening.
  Seas building to 4 to 7 feet in the Straits of Florida, highest
  over the distant Straits.

* WHERE...Straits of Florida, Hawk Channel, Gulf waters 
  including the Dry Tortugas, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
680 
WHUS72 KKEY 190929
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
429 AM EST Sat Dec 19 2020

GMZ042-043-052-053-072-073-191030-
/O.CAN.KKEY.SC.Y.0069.000000T0000Z-201219T1000Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
429 AM EST Sat Dec 19 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have eased below 21 knots. 

$$

GMZ044-054-055-074-075-191600-
/O.EXT.KKEY.SC.Y.0069.000000T0000Z-201219T1600Z/
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
429 AM EST Sat Dec 19 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northeast winds near 20 knots through this morning. 

* WHERE...Straits of Florida and Hawk Channel west of the Seven
  Mile Bridge.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Dec 17, 2:56 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 17, 2:56 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Key West FL
256 PM EST Thu Dec 17 2020

.DISCUSSION...
A cold front has moved south of the Marco Island Airport as noted
with falling dewpoints and will begin to pass through the Keys
within the next couple hours. Pre-frontal convergence has
supported a narrow broken band of showers now moving southeast
through the Lower Keys and western Straits. Temperatures peaked in
the lower 80s ahead of the front, with an outlier temperature of
86 on the north end of Big Pine Key RAWS where favorable offshore
west-southwest winds continued. Cold air advection will begin this
evening and continue Friday, with breezy northerly winds.

High pressure will quickly translate to the Carolina coast this
weekend, allowing decreasing winds to clock around to easterly.
Mostly zonal or weakly anticyclonic flow will pass aloft with a
couple disturbances helping to carve a broad trough into the Gulf
coastal states by the end of the weekend. This provides a bit of a
dilemma with the dry continental airmass initially in place,
followed by a significant inversion around 800 mb with maritime
modification below. The resultant weak isentropic flow could
increase cloud cover into the Keys as well as the possibility of
some sprinkles or light rain showers late Sunday into Sunday
night with flow veering in advance of the trough to the
northwest.

Monday, guidance is in general agreement on a trough passage with
attendant front, but the key focusing on the sharpness of a
southern stream impulse through the southeast. Moisture is a bit
channeled, but sufficiently deeper prior to frontal passage than
today's. Rain chances were increased slightly to low chance, 30
percent, with timing between early Monday morning through Monday
afternoon still in question. Cooling appears modest, bringing
temperatures down to near normal values.

Tuesday night through Thursday, fast progression brings the lower
tropospheric high to the western Atlantic with moderation and
easterly winds yet again with another upper trough digging into
the Mississippi Valley. Low slight chance pops were maintained as
thermodynamic profiles favor another decent inversion aloft with
moistening taking place below, leading to periods of cloudiness
and perhaps a few showers.

&&

.MARINE...
Small Craft Advisories are likely to be issued shortly for the
Florida Keys coastal waters, with fresh northerly winds near 20
knots through Friday morning. Gradual decrease and turning to
northeast is expected Friday afternoon through Saturday. Light to
gentle east winds are expected the remainder of the weekend, with
the next front expected to pass Monday or Monday night, followed
by moderate to fresh north to northeast winds.

&&

.AVIATION...
A cold front will continue to push through the Florida Keys island
chain this evening. Behind the front, MVFR ceilings between 015
and 020 will overspread both terminals through at least 06z tonight.
Northwest to north winds will be sustained at 10 to 15 knots
with frequent gusts near 20 knots through 12z tomorrow morning.
Winds are expected remain below thresholds for any significant
crosswind impacts to the runways.

&&

.CLIMATE...
In 1882, the daily record cold high temperature of 58F was
recorded. Temperature records have been kept at Key West since 1872.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ033>035-042>045-052>055-072>075.

&&

Public/Marine/Fire...JR
Aviation/Nowcasts....BT
Data Acquisition.....Williams

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Dec 17, 4:31 AM EST, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
431 AM EST Thu Dec 17 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-181000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
431 AM EST Thu Dec 17 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A cold front is expected to sweep across the coastal waters of the
Florida Keys later this afternoon/early this evening. Northerly
breezes will surge behind the front, and Small Craft Advisories
may be required.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Small Craft Advisories may persist into Friday morning as north to
northeast breezes surge off of the Mainland.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CLR

Nearby

Small Craft Advisories in Florida, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.